Colorado, 2024Tornadoes and Flash Flood in Colorado, May 29, 2024
May 29, 2024 · NWS BOU · 7 events in 4 counties and zones
Two land spout tornadoes formed along a boundary over eastern Adams County. As storms progressed eastward, a few become severe with large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two land spout tornadoes formed along a boundary over eastern Adams County. As storms progressed eastward, a few become severe with large hail and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 29, 11:12 AM MST, 1 hour 27 minutes earlier. Its key messages:
- Scattered thunderstorms this afternoon and evening. A few severe storms are likely with large hail and strong winds in areas east of I-25 the main threat.
- Scattered afternoon showers and thunderstorms Thursday-Friday. A few could be severe Thursday from the Palmer Divide eastward.
- Warmer and drier beginning Saturday. Hottest temperatures so far this year likely Sunday into Monday.
Area forecast discussion, May 29, 11:12 AM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1212 PM MDT Wed May 29 2024
.KEY MESSAGES...
- Scattered thunderstorms this afternoon and evening. A few severe
storms are likely with large hail and strong winds in areas east
of I-25 the main threat.
- Scattered afternoon showers and thunderstorms Thursday-Friday. A
few could be severe Thursday from the Palmer Divide eastward.
- Warmer and drier beginning Saturday. Hottest temperatures so far
this year likely Sunday into Monday.
&&
.UPDATE...
Issued at 1033 AM MDT Wed May 29 2024
With dew points near the mid 40s to 50s along the urban corridor
especially north of Denver, it is possible our dryline may not
set up that far north. A few stations display lower dew points
near 35-40 west of the I-25 corridor but not as low as the HRRR.
Given models have shown weaker showers occurring first, this
outcome may keep the environment stable late afternoon to early
evening due to this early development.
With this mind, there is higher chance of showers pushing into
urban corridor today then becoming severe east of DIA. It is
possible areas along the urban corridor such as Greeley, Mead and
Firestone could receive additional rainfall from these showers
anywhere between 0.10-0.20 inches. These showers should move
quickly unlike yesterday where outflow dominated storms stalled in
certain areas.
&&
.SHORT TERM /Through Wednesday Night/...
Issued at 500 AM MDT Wed May 29 2024
Well, that was interesting. Cloud remnants of the convection that
blew up around Greeley in the late evening are moving across the
northeast corner at this hour. There's a little pressure couplet
associated with that which has turned low level winds more SSW
across our plains for now, which could be a wrinkle in today's
plans. The HRRR seems to have some idea of this. Its last several
runs have been really aggressive about bringing drier air into the
Denver area and setting up a sharp dryline with dew points in
Denver around 20 by noon. That seems like too much, but maybe not
since we already appear to be eroding the west edge of the richer
moisture that was coming in last evening.
The tricky part is the battle between the rate of drying and the
warming. How far north and east, and how strong, will the drying
be when we get convective initiation? I had been skeptical of the
limited amount of storms forecast for the I-25 corridor given that
today was supposed to have better moisture, but now that is
looking like it might be correct and we may even still have too
much if it's going to dry thoroughly be early afternoon. One
question is the shape of the evolving dryline. How much will it
bend back towards Weld or even Larimer counties as SSE winds
redevelop on the plains and wrap westward north of the Palmer
Divide? Given what's currently happening, I'm not too worried
about a big moisture recharge for Greeley/Fort Collins but they
may not dry out as much as Denver. That could keep a threat of
marginally severe hail for those areas if they can hang on to
CAPES of 800-1000 J/kg.
The HRRR has capes under 800 J/kg along and west of the dryline
with 1000-1500 J/kg east of it in the late afternoon, which looks
reasonable and matches the HREF means. There are runs with up to
3000 J/kg but that looks quite unlikely. So this may wind up
being a fairly typical late May/early June day with a few severe
thunderstorms with the main threat being 1 to 2 inch hail. We
could have heavy rain issues too as stronger low level winds than
mid levels will favor a backbuilding tendency or at least slow
storm motions. But the expected linear nature of the storms should
promote better outflow propagation. If there are hydro issues, it
would be more likely on the eastern plains in the early evening.
For now, we didn't make too many adjustments, some minor trimming
of the PoPs in the less likely areas.
&&
.LONG TERM /Thursday through Tuesday/...
Issued at 500 AM MDT Wed May 29 2024
A cold front will push through most of our forecast area Thursday
morning, bringing with it more stable conditions and slightly
cooler temperatures. Low-level moisture will also be quite
limited behind the front. This should taper the strong
thunderstorm potential for the northern tier of the forecast area,
although isolated convection will still be possible late afternoon
and into the evening. Parameters will be more favorable for areas
from the Palmer Divide eastward into Lincoln County, where both
moisture and instability will be maximized. Storms here will
likely be better organized and could carry a severe threat, mainly
in the form of hail and gusty outflow winds.
Friday will see a weak shortwave embedded in largely zonal flow
aloft zip over Colorado, with low-level flow shifting back to a
generally southeasterly direction bringing some increase in
moisture. Unstable conditions in the afternoon look to be more
expansive compared to Thursday and would support slightly greater
coverage of afternoon convection from the mountains into the
plains.
We'll start to transition to a drier and warmer pattern on
Saturday, with a downward trend in moisture and instability but
still some lingering potential for isolated afternoon convection.
Subsident flow becomes much more prevalent for Sunday under weak
ridging and rising 700mb temperatures, accelerating the warmup
and significantly reducing precipitation potential region wide.
Could be Denver's first shot at 90 degrees this year. EC and
Canadian ensemble suites have the thermal ridge and downslope
flow (and consequently temperatures) peaking Monday, while the GFS
leans towards some tapering of the heat with a cold front
passage. Regardless, we'll be staying dry Monday and likely much
warmer than average. Model spread increases quite a bit for
Tuesday with varying solutions in the upper-level pattern,
precipitation chances, and longevity of the above-normal
temperatures.
&&
.AVIATION /18Z TAFS through 18Z Thursday/...
Issued at 1209 PM MDT Wed May 29 2024
Expect VFR conditions through the TAF period.
With scattered showers developing earlier, VCTS could begin as
early as 19Z-20Z. These storms should remain weaker as favorable
conditions for severe storms remain east of all terminals. Wind
direction will likely become difficult as showers pass nearby but
generally wind speeds between 12-20 mph producing gusts up to
25-35 mph. Winds shift southwest tonight then shifting northerly
into Thursday morning. Wind speeds increase between 10-13kts
through late Thursday morning.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...AD
SHORT TERM...Gimmestad
LONG TERM...Rodriguez
AVIATION...AD
Hazardous weather outlook, May 29, 9:25 AM MST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1025 AM MDT Wed May 29 2024
COZ030>051-301630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1025 AM MDT Wed May 29 2024
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered thunderstorms and showers will develop in the foothills
extending to the plains by this evening. Severe thunderstorms are
possible mainly along the far eastern plains which could produce
large hail up to golf ball size, and wind gusts up to 60 mph.
Heavy rain and an isolated tornado are also possible. The main
threat of severe weather will be in areas east of Fort Morgan and
Limon between 3 PM and 10 PM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Afternoon and evening thunderstorms are expected each day through
Saturday. The storms will be most numerous across the eastern
plains. Some storms these could be strong to severe as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed after 2 PM.
Event by event
4 hail, 2 tornado, 1 flash flood. Local standard time, as filed.
Tornado, Adams
- When
- May 29, 12:39 PM MST to 12:44 PM MST
- Where
- Adams County, 8.84 mi SW of Leader to 8.3 mi SW of Leader
- Rating
- EF0
- Path length
- 0.73 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 39.820, -104.190
Storm chaser reported video and photographic evidence of a small landspout tornado over an open field that persisted for about 5 minutes. Location was estimated by spotter and radar data.
Tornado, Adams
- When
- May 29, 1:06 PM MST to 1:08 PM MST
- Where
- Adams County, 2.33 mi SSW of Leader to 2.04 mi SSW of Leader
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.870, -104.080
Brief landspout tornado over an open field. Location and duration is estimated based on trained spotter report and poor radar velocity data.
Hail, Morgan
- When
- May 29, 2:18 PM MST to 2:23 PM MST
- Where
- Morgan County, 3.45 mi WNW of Ft Morgan
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.270, -103.860
Hail, Washington
- When
- May 29, 4:09 PM MST to 7:19 PM MST
- Where
- Washington County, 5.53 mi S of Akron
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.080, -103.210
Lots of hail, but the largest hail was about nickel size.
Hail, Lincoln
- When
- May 29, 5:08 PM MST to 5:33 PM MST
- Where
- Lincoln County, 3.45 mi N of Shaw
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.550, -103.330
Hail lasted for 20 minutes total. Largest hail was estimated to be golf ball size.
Hail, Lincoln
- When
- May 29, 5:49 PM MST to 5:59 PM MST
- Where
- Lincoln County, 3.27 mi ESE of Shaw
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.490, -103.270
Social media photo of a hailstone slightly larger than a ping pong ball.
Flash Flood, Lincoln
- When
- May 29, 6:11 PM MST to 7:00 PM MST
- Where
- Lincoln County, 2.24 mi ENE of Shaw to 2.01 mi E of Shaw
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.510, -103.290
Video of water and mud/hail flowing across county road 3Z near county road 41.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, May 29 to 31, 2024$1.0 million · 1 event
- Hail and Damaging Winds in North Dakota, May 29, 2024$800,000 · 2 in hail · 3 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 29 to 31, 202455 kt wind · 16 events
- Tornado and Hail in Oklahoma, May 29 to 31, 20241.75 in hail · 7 events
- Tornadoes and Flash Flood in New Mexico, May 29, 2024$2,000 · 2.75 in hail · 6 events
- Hail and Strong Wind in Texas, May 29, 20241.75 in hail · 5 events
- Hail and Damaging Wind in South Dakota, May 29, 20241.5 in hail · 4 events
- Hail and Damaging Winds in Texas, May 29 to 30, 20241.25 in hail · 4 events
- Hail and Damaging Wind in Nebraska, May 29, 202452 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 29, 20243 events
- Damaging Winds in Kansas, May 29, 2024104 kt wind · 3 events
- Tornado and Hail in Pennsylvania, May 29, 2024$10,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171158, 1171157, 1171152, 1171153, 1171154, 1171155, 1171151.